Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2012, 9:59 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 9:59 PM CDT (02:59 UTC)
- Expired
- May 1, 2012, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:20 PM CDT | TSTM WND GST 70 | 5 Ne Ruthven, IA | HORIZONTAL RAIN AND NUMEROUS 6 INCHE TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS53 KDMX 020259 SVRDMX IAC063-147-020345- /O.NEW.KDMX.SV.W.0027.120502T0259Z-120502T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 959 PM CDT TUE MAY 1 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA... PALO ALTO COUNTY IN NORTHWEST IOWA... * UNTIL 1045 PM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR FOSTORIA...OR 8 MILES NORTH OF SPENCER...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...EMMETSBURG...RUTHVEN...AYRSHIRE...WALLINGFORD... GRAETTINGER...CURLEW...ESTHERVILLE AIRPORT...MALLARD...GRUVER... DOLLIVER...CYLINDER...RODMAN...RINGSTED...WEST BEND AND ARMSTRONG. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS INJURY SIMILAR TO A TORNADO. && LAT...LON 4291 9444 4291 9492 4344 9492 4349 9445 TIME...MOT...LOC 0259Z 268DEG 40KT 4326 9506 WIND...HAIL 70MPH 1.00IN $$ DONAVON
2 follow-up statements
361 WWUS53 KDMX 020324 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1024 PM CDT TUE MAY 1 2012 IAC063-147-020345- /O.CON.KDMX.SV.W.0027.000000T0000Z-120502T0345Z/ PALO ALTO IA-EMMET IA- 1024 PM CDT TUE MAY 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EMMET AND PALO ALTO COUNTIES UNTIL 1045 PM CDT... AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF EMMETSBURG...OR 15 MILES SOUTH OF ESTHERVILLE... MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... EMMETSBURG...GRAETTINGER...MALLARD...ESTHERVILLE AIRPORT... GRUVER...DOLLIVER...CYLINDER...RODMAN...RINGSTED...WEST BEND AND ARMSTRONG. THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 70 MPH. LAT...LON 4291 9444 4291 9492 4344 9492 4349 9445 TIME...MOT...LOC 0323Z 264DEG 38KT 4318 9478 WIND...HAIL 70MPH 1.00IN $$
416 WWUS53 KDMX 020347 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1047 PM CDT TUE MAY 1 2012 IAC063-147-020356- /O.EXP.KDMX.SV.W.0027.000000T0000Z-120502T0345Z/ PALO ALTO IA-EMMET IA- 1047 PM CDT TUE MAY 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EMMET AND PALO ALTO COUNTIES IS BEING REISSUED... PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM. A SEVERE THUNDERSTORM WARNING WAS REISSUED FOR SOUTHEAST PALO ALTO COUNTY WITH THIS STORM. LAT...LON 4291 9444 4291 9492 4344 9492 4349 9445 TIME...MOT...LOC 0324Z 264DEG 38KT 4318 9476 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 1, 6:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT TUE MAY 1 2012 .SHORT TERM /TONIGHT/... STRONG MOISTURE ADVECTION UNDERWAY WITH MAIN FOCUS TO THE NORTHWEST AND NORTH OF THE CWA. WITH CORFIDI VECTORS SUGGESTING THE PRECIP COMPLEX WILL DROP SEWD...WILL GO WITH THE GRADUAL EXPANSION OF TSRA SOUTHEAST ACROSS THE WHOLE CWA DURING THE NIGHT WITH THE INTENSITY DECREASING WITH TIME AND DISTANCE FROM THE SUPPORT. WILL LIKELY SEE THE CONVECTION DIMINISH LATER TONIGHT AS THE UPPER LEVEL S/WV PASSES BY AS WELL. AN AREA TO WATCH WILL BE THE EDGE OF THE COOL POOL FROM THE SMALL COMPLEX THAT BRUSHED THE SOUTHEAST PART OF THE STATE THIS AFTERNOON. WOULD NOT BE SURPRISED TO SEE SOME DEVELOPMENT ALONG THE EDGE OR A LITTLE SOUTHWEST OF THE COOL POOL AND WILL PUT IN SOME ISOLATED TSRA TO COVER THAT. OTHER THAN THAT...EXPECTED TO SEE THE LATE NIGHT FEATURED WITH ISOLATED CONVECTION AND WIDESPREAD LOW CLOUDS WITH THE DAY WED STARTING OUT SIMILAR TO THIS MORNING ONLY WARMER. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... IT APPEARS THAT WE WILL REMAIN IN A WARM AND ACTIVE PATTERN FOR THE BULK OF THE SEVEN DAY FORECAST. FROM WEDNESDAY INTO FRIDAY WE WILL REMAIN BENEATH WEST SOUTHWESTERLY 500 MB FLOW...ALLOWING A SERIES OF IMPULSES MOVING OVERHEAD TO TRIGGER CONVECTIVE EPISODES. THUNDERSTORM DEVELOPMENT WILL BE ENHANCED BY THE SHORTWAVES BUT LARGELY DRIVEN BY DIURNAL HEATING...WITH INITIATION LIKELY NEAR A MORE OR LESS STATIONARY SURFACE TROUGH IN THE LATE AFTERNOON OR EVENING ON BOTH WEDNESDAY AND THURSDAY. IT APPEARS THIS TROUGH WILL LIE NEAR THE SD/MN/IA JUNCTION LATE ON WEDNESDAY...WITH CONVECTIVE INITIATION LIKELY SOMEWHERE IN THAT VICINITY BETWEEN ABOUT 20-22Z. STORMS SHOULD THEN TRAVERSE NORTHERN IOWA OVERNIGHT...WITH SOME QUESTION AS TO HOW FAR SOUTH THEY MAY BE ABLE TO TURN OR PROPAGATE TOWARD CENTRAL IOWA. ON THURSDAY THE TROUGH WILL LIE MORE ACROSS OUR AREA...PROBABLY ACROSS OUR NORTHWESTERN HALF SOMEWHERE...WITH STORMS INITIATING A BIT SOONER IN THE AFTERNOON AS CONVECTIVE INHIBITION APPEARS WEAKER ON FORECAST SOUNDINGS. HAVE MAINTAINED TIME SPLITS IN THE DAYTIME POPS FOR ANTICIPATED LATE DAY TIMING...AND THE HIGHEST POPS IN THE NORTH AND NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT BUT MORE WIDESPREAD LATE ON THURSDAY DUE TO UNCERTAINTY IN THE LOCATION OF THE BOUNDARY BY THAT TIME. SEVERE WEATHER WILL BE POSSIBLE THROUGH THE PERIOD GIVEN AMPLE INSTABILITY AND DECENT WIND SHEAR...ESPECIALLY AT TIMES WHEN THE SHEAR MAY BE ENHANCED BY AN APPROACHING MID-LEVEL WAVE AND/OR A NOCTURNALLY ENHANCED LOW-LEVEL JET FEATURE. SPC HAS US INCLUDED IN SLIGHT RISKS FOR BOTH DAYS ACCORDINGLY WHICH SEEMS VERY REASONABLE. TEMPERATUREWISE THE PERIOD FROM WEDNESDAY THROUGH FRIDAY ALL APPEARS QUITE WARM AS WE WILL SEE MORE OR LESS SOUTHERLY SURFACE FLOW FOR THE MAJORITY OF THAT PERIOD WITH INCREASING LOW-LEVEL MOISTURE PROMOTING HIGHER OVERNIGHT LOWS AS WELL. ONCE THE LAST OF THE MID-WEEK SHORTWAVES MOVES AWAY FROM OUR AREA ON THURSDAY NIGHT IT APPEARS WE WILL SEE A PERIOD OF WEAK RIDGING FROM FRIDAY INTO SATURDAY. HAVE TRIMMED BACK POPS TO SLIGHTS ON FRIDAY AND SATURDAY...BUT KEPT CHANCES IN ON FRIDAY NIGHT AS SEVERAL MODELS INDICATE THE POTENTIAL FOR A 500 MB RIPPLE OVERTOPPING THE RIDGE THAT COULD PROMOTE SOME OVERNIGHT STORM DEVELOPMENT. BY SATURDAY NIGHT ANOTHER DEEP TROUGH WILL BE BUILDING DOWN THE WESTERN U.S. AND WE WILL SEE A RETURN OF WEST SOUTHWESTERLY 500 MB FLOW THROUGH THE REMAINDER OF THE PERIOD. LONG RANGE MODELS BECOME INCREASINGLY DIVERGENT BY NEXT WEEK...AS IS TO BE EXPECTED IN SUCH A RELATIVELY WEAK STEERING PATTERN...AND HAVE NOT STRAYED FROM INHERITED FORECAST IN THE OUT PERIODS. IT DOES APPEAR THAT A SHORTWAVE MOVING THROUGH WITH THE RETURN OF WEST SOUTHWESTERLY MID-LEVEL FLOW LATE ON SUNDAY WILL FINALLY PUSH OUR PESKY SURFACE TROUGH SOUTHEASTWARD INTO THE OHIO RIVER VALLEY...SO WE WILL LIKELY SEE COOLER WEATHER EARLY NEXT WEEK AND HAVE STUCK WITH ONLY ISOLATED THUNDER MENTION WHICH MAY STILL BE OVERDONE. && .AVIATION...02/00Z SOUTHERLY FLOW ACROSS CWA WILL CONTINUE THROUGHOUT THE PERIOD...WITH INCREASING INSTABILITY ACROSS THE CWA AHEAD OF ADVANCING LINE OF THUNDERSTORMS OFF TO WEST/NORTH OF THE STATE. WEAK DISTURBANCE TO MOVE THROUGH IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS TO SPREAD ACROSS CWA BY LATE EVENING INTO THE OVERNIGHT HOURS. ACTIVITY COULD CONTINUE THROUGH MUCH OF THE LATE NIGHT HOURS. MAY HAVE SOME LINGERING LOW VFR CIGS BEHIND THE ACTIVITY...AND POSSIBILITY OF SOME LOWER STRATUS INTO THE MORNING HOURS. HAVE HINTED AT THIS WITH A SCT010-015 DECK. OTHERWISE INCREASING MOISTURE TO ALLOW ANOTHER LOW VFR/POSSIBLY HIGHER MVFR CU DECK TO FORM ACROSS CWA BY LATE MORNING INTO THE AFTERNOON HOURS WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 12 LONG TERM...LEE AVIATION...BEERENDS
Hazardous weather outlook, May 1, 3:44 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT TUE MAY 1 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-022045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 344 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST TONIGHT. SOME STORMS MAY BE SEVERE...MAINLY NORTH AND WEST...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VARIED THUNDERSTORM CHANCES WILL LINGER THROUGH EARLY NEXT WEEK. THE SLIGHT RISK OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH THURSDAY WITH LARGE HAIL AND DAMAGING WINDS STILL THE PRIMARY THREATS. THE SEVERE WEATHER POTENTIAL FOR THE END OF THIS WEEK AND EARLY NEXT WEEK WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. SMALL/LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 45 min |
| May 1, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 51 min |
| May 1, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 25 min |
| May 2, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 44 min |
| May 2, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene, Sac | 52 min |
| May 2, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 43 min |
| May 2, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie | 38 min |
| May 2, 1:24 AM CDT | Tornado Warning | DMX | Boone | 36 min |
| May 2, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 48 min |
| May 2, 1:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 51 min |
| May 2, 1:47 AM CDT | Tornado Warning | DMX | Boone, Hamilton, Hardin, Story | 28 min |
| May 2, 1:53 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 52 min |
| May 2, 2:04 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 41 min |
| May 2, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 36 min |
| May 2, 3:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 15 min |
| May 2, 3:46 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 1 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.